Advertisement
Advertisement

Read Now: News and Research From ICAAC 2014

French Doctors Suggest That Therapy Switch May Cause KS Relapse

July 8, 2003


This article is part of The Body PRO's archive. Because it contains information that may no longer be accurate, this article should only be considered a historical document.

Kaposi's sarcoma (KS) is a tumour that usually appears on the skin and most commonly affects gay and bisexual men with HIV/AIDS. KS was more common in North America and Western Europe at the beginning of the AIDS epidemic than it is now. Although KS most commonly affects the skin, over time, as immunity weakens, KS tumours can develop inside the body, particularly near lymph nodes and the digestive tract and in mucous membranes such as the mouth. As the tumours grow they can block lymph vessels, causing fluid to build up, which results in discomfort, further complications and even death. Treatments available for KS include radiation and chemotherapy, but these have seldom resulted in a cure for KS in people with HIV/AIDS (PHAs).

In the mid-to-late 1990s, protease inhibitors (PIs) became widely available in high-income countries. When used as part of combination therapy, PIs helped put KS into remission. Researchers suspected that this occurred because PI combination therapy raised CD4+ cell counts and reduced levels of HIV in the blood. The changes in cell counts and viral load allowed the immune system a chance to begin repairing itself and perhaps to better fight KS tumours.

However, this theory may now have to be reexamined, based on new findings from Paris, France. There, doctors reported that five PHAs who switched from a PI-based regimen to a regimen based on non-nukes (NNRTIs), such as efavirenz (Sustiva, Stocrin) or nevirapine (Viramune), had relapses in their KS.


PI Therapy

Advertisement
At the time the PHAs were originally diagnosed with KS, all five had "widespread" skin tumours. They received chemotherapy and/or radiation therapy. Eventually they took PI-based combination therapy for about 2½ years, and their KS went into remission and cleared up. However, three of the PHAs' therapy was eventually unable to suppress HIV levels; the remaining two wanted simpler regimens. So doctors changed their combinations to ones based on non-nukes instead of PIs.


After the Switch

On average, the KS relapsed one year after the PHAs switched from PIs to a non-nuke. At the time the relapse occurred, in four of the five PHAs, CD4+ cell counts were relatively high -- ranging between 350 and 1,300 cells. Also, in four of the five PHAs, viral loads were low -- fewer than 20 copies.


PIs and KS

The doctors note that the recurrence of KS in their patients cannot be explained by low CD4+ counts or high viral loads. In seeking other explanations, the doctors report certain results of test-tube and animal experiments done by researchers. In these experiments, PIs seem to prevent the growth and development of KS tumours. The drugs appear to do this by blocking the production of growth factors (chemical messengers) needed by KS cells. Moreover, exposure to PIs caused KS cells to die.

The report by the French doctors about KS relapse is interesting. However, much more study and analysis is needed to confirm these findings in other PHAs as well as to reconcile them with results from other clinical trials where combination therapy with either PIs or NNRTIs resulted in the regression of KS.

In the meantime, the French doctors warn that other doctors should use caution when switching their patients who previously had KS from a PI to an NNRTI.


References

  1. Sgadari C, Barillari G, Toschi E, et al. HIV protease inhibitors are potent anti-angiogenic molecules and promote regression of Kaposi sarcoma. Nature Medicine 2002; 8(3):225-232.
  2. Gaedicke S, Firat-Geier E, Constantiniu O, et al. Anti-tumor effect of the human immunodeficiency virus protease inhibitor ritonavir: induction of tumor-cell apoptosis associated with perturbation of proteasomal proteolysis. Cancer Research 2002; 62(23):6901-6908.
  3. Bani-Sadr F, Fournier S and Molina JM. Relapse of Kaposi's sarcoma in HIV-infected patients switching from a protease inhibitor to a non-nucleoside reverse transcriptase inhibitor-based highly active antiretroviral therapy regimen. AIDS 2003;17(10):1580-1581.
  4. Gill J, Bourboulia D, Wilkinson J, et al. Prospective study of the effects of antiretroviral therapy on Kaposi's sarcoma-associated herpes virus infection in patients with and without Kaposi's sarcoma. Journal of Acquired Immune Deficiency Syndromes 2002;31(4):384-390.



This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.
 

Advertisement